What Does “H’s and T’s” Stand For in ACLS?
Advanced Cardiovascular Life Support providers use many mnemonics and tables as a way to remember important steps for the assessment and treatment of a cardiac patient. The H’s and T’s are a mnemonic aid used to recall the possible reversible causes of cardiac arrest. They comprise 5 H’s and 5 T’s.
The “H’s” in H’s and T’s stand for the following:
- H+ (acidosis)
- Hypokalemia or Hyperkalemia
The “T’s” in H’s and T’s stand for:
- Tension Pneumothorax
- Thrombosis (coronary)
- Thrombosis (pulmonary)
What is the ACLS H’s and T’s Mnemonic Table?
The H’s and T’s mnemonic table is simply a chart laid out to help ACLS providers recall the reversible causes of cardiac arrest more easily.
|Reversible Causes of Cardiac Arrest: The H’s and T’s
|Hypokalemia or Hyperkalemia
Understanding the H’s and T’s in ACLS
It is essential for professionals to learn about the H’s and T’s of ACLS so that they are prepared for any scenario. The H’s and T’s in ACLS help providers to recall the major contributing factors to pulseless arrest. This includes PEA, Asystole, Ventricular Fibrillation, and Ventricular Tachycardia. These H’s and T’s will often be associated with PEA; they may help direct your search for underlying causes to any of the arrhythmias mentioned above.
Defining the H’s and T’s in ACLS
Hypovolemia is a loss of fluid volume in the circulatory system. This can be a major contributing cause of cardiac arrest. If there is observable blood loss in a patient experiencing pulseless arrest, it is a sign that the arrest was caused by hypovolemia. Once CPR has been performed, the next crucial thing is to obtain intravenous (IV) or intraosseous (IO) access to liquids and nutrients. A fluid challenge or bolus may also be used to find out if the arrest is related to low fluid levels.
Hypoxia is the deprivation of adequate oxygen supply. Lack of oxygen is a major contributing factor to cardiac arrest. Ensure that the patient’s airway is open and clear with the oxygen source connected. Observe for the rise and fall of the chest, and listen for bilateral breath sounds with ventilation.
H + (acidosis)
Perform an arterial blood gas evaluation to determine if the patient is in respiratory acidosis. Respiratory acidosis can be prevented with adequate ventilation, and metabolic acidosis by giving the patient sodium bicarbonate.
Hypokalemia or Hyperkalemia
A high level of potassium in your blood is just as bad as a low one. They both can lead to a number of problems, most notably cardiac arrest.
If you spot tall and peaked T-waves, or a widening QRS-wave on the electrocardiogram, it could be the sign of hyperkalemia – high levels of serum potassium which can be treated with glucose+insulin, sodium bicarbonate (IV), Kayexalate, dialysis, and possibly albuterol. All of these will help reduce serum potassium levels.
The major signs of hypokalemia or low serum potassium are flattened T-waves, prominent U-waves and widened QRS complex. Treatment of hypokalemia is to administer controlled intravenous infusion of potassium. Giving IV potassium has risks. Always follow the appropriate standards for infusion, and never give undiluted intravenous potassium.
If you suspect a patient has been exposed to the cold, warming measures should be taken. Hypothermia usually means that they are also not responsive to drug therapy and electrical therapy (defibrillation/pacing). The patient’s core temperature should be raised to above 86°F (30°C) as soon as possible.
Tension pneumothorax happens when air enters the pleural space leading to a build up of tension and shifts in the intrathoracic structure. If not dealt with swiftly, this can lead to cardiovascular collapse which is often fatal. Signs of a heart attack include narrow QRS complexes and rapid heart rate, while physical signs may additionally include shortness of breath, unequal breathing sounds, difficulty breathing (respiratory distress), and no pulses felt during CPR. Treatment for a tension pneumothorax is decompressing the area using a needle.
Cardiac tamponade is an emergency condition which can be lethal if not addressed. It’s characterized by excessive fluid accumulation in the sac that usually surrounds the heart, which results in interference with cardiac function. ECG symptoms that may indicate a pericarditis include a narrow QRS complex and rapid heart rate. The most common physical signs are JVD, no pulse, or palpating a weak pulse, and muffled heart sounds due to the fluid inside the pericardium. Treatment options are mainly non-invasive (not requiring surgery), such as pericardiocentesis.
A pulseless arrest can be caused by an overdose of a variety of medications, which include digoxin, beta-blockers and calcium channel blockers, and tricyclics. Street drugs such as cocaine, or other chemicals can cause pulseless arrest. An electrocardiogram might help to determine if someone has been poisoned. You would see physical signs of bradycardia, as well as neurological changes and a change in pupils. A poison control phone line is the best way to find information about the poison and how to counteract it. However, it is very important to support the circulation while an antidote is obtained.
Thrombosis – coronary
When there is an occlusion or blockage of blood flow in one of the heart’s arteries, it can cause the heart to have a “heart attack”. This sudden lack of oxygenation can create a lot of damage which may lead to organs shutting down.
ECG signs indicating coronary thrombosis during a PEA include ST-segment changes, T-wave inversions, and/or Q waves. Physical signs of this type of ECG can also be lab markers for increased cardiac markers.
Thrombosis – pulmonary
Pulmonary thrombus or pulmonary embolism (PE) is a blockage of the main artery of the lung which can rapidly lead to respiratory collapse and sudden death. Seeking immediate medical attention is crucial to prevent sudden death from occurring. Symptoms of Pulmonary Embolism can include narrow QRS Complex, rapid heart rate, and no pulse felt with CPR. You may also see other physical signs of distended neck veins, positive D-dimer test, and/or a past positive test for DVT or PE. Treatment of thrombosis includes surgical intervention (pulmonary thrombolysis) fibrinolytic therapy.
Where to Study More About the H’s and T’s
Training in Advanced Cardiac Life Support (ACLS) includes valuable information such as the H’s and T’s, algorithms, mnemonics, drug dosage charts, and more learning tools to help you upgrade your skills as an advanced cardiac life support provider.
Medical ProCerts offers ACLS certification that is 100% online, accredited, and easy to complete in under 3 hours! Get certified AND get 3CME credits INSTANTLY with Medical ProCerts today.
Go to www.medicalprocerts.com to register and get learning right now!